Utah, 2010

Dense Fog in Utah, December 23 to 24, 2010

December 23 to 24, 2010 · NWS GJT · 1 event in 1 county or zone

Dense fog formed under a strong surface-based inversion.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Dense fog formed under a strong surface-based inversion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 23, 5:10 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Dec 23, 5:10 PM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
510 PM MST THU DEC 23 2010

.UPDATE...
SNOW CONTINUES TO WIND DOWN ACROSS THE WEST SLOPE WITH JUST
SCATTERED SNOW SHOWERS ANTICIPATED THE REMAINDER OF THIS EVENING. AS
A RESULT...HAVE LET THE WINTER STORM WARNINGS EXPIRE. REMAINDER OF
THE FORECAST REMAINS ON TRACK.

&&

.PREV DISCUSSION.../ISSUED AT 323 PM MST THU DEC 23 2010/...
.SHORT TERM...TONIGHT THROUGH SATURDAY...
THE UPPER LOW HAS MOVED INTO NE NM AND IS DROPPING SE. THE
ASSOCIATED DEFORMATION ZONE STRETCHES NE TOWARDS DENVER. THE COLD
FRONT ALOFT WORKED THROUGH THE I-70 CORRIDOR AROUND NOON AND
WAS MOVING SE TOWARDS WEST ELKS-CERRO SUMMIT-NW SAN JUANS THIS
AFTERNOON. THE SAN JUAN MTNS SHOW THE DISRUPTION OF THE PROLONGED
SW FLOW AS FLOW...SHIFTING TO COLD ADVECTION NW FOR TELLURIDE
RIDGWAY AND THE UNCOMPAHGRE GORGE AREA. SATELLITE SHOWS THE FLOW OVER
DURANGO-PAGOSA BACKING TO EAST ON THE NORTH SIDE OF THE UPPER LOW
LIMITING SNOW ACCUMULATIONS THERE. SNOW LEVELS REMAIN HIGH AND SEEM
TO BE LOWERING ONLY IN THE MUCH DRIER AIR TO THE NW. HAVE LEFT THE
FINAL MTN WARNINGS ACTIVE AS THE FRONTAL BAND WORKS TOWARDS PUB
FORECAST AREA THIS EVENING. EXPECT THEY WILL COME DOWN AT 5 PM AS
SCHEDULED WITH LITTLE ADDITIONAL ACCUMULATION PROGGED AFTER 00Z.

IN THE DRIER AIR MASS WORKING IN FROM THE NW...THE BOUNDARY LAYER
WILL REMAIN SATURATED WITH GOOD RADIATIONAL COOLING ABOVE THE MOIST
LAYER. THIS WILL PROMOTE WIDESPREAD VALLEY FOG...WITH DENSE FOG A
LIKELIHOOD IN THE UINTA BASIN. ISSUED A DENSE FOG ADVISORY FOR THE
UINTA BASIN TONIGHT...AND IT MAY NEED TO BE EXTENDED FRIDAY NIGHT
AND BEYOND. OTHER AREAS WILL NEED TO BE WATCHED FOR DENSE FOG
FORMATION LATER TONIGHT.

OTHERWISE DRY AND COOLER CONDITIONS WILL PREVAIL AS HIGH PRESSURE
BLOSSOMS OVER UTAH AND BEGINS ITS MARCH EASTWARD. FOG WILL LIKELY
REMAIN AN ISSUE FOR THE VALLEYS NORTH OF I-70 AND POSSIBLE
ELSEWHERE.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
THE HIGH PRESSURE RIDGE AXIS THAT IS OVER OUR CWA WILL SHIFT EWRD
SATURDAY NIGHT AS AN OPEN TROF MOVES INTO THE WRN GREAT BASIN. THIS
TROF WILL CONTINUE ITS EWRD MOVEMENT SUNDAY AND BEGIN TO SPREAD
PCPN INTO ERN UT BY LATE MORNING AND INTO EXTREME WRN CO BY
AFTERNOON...AND MANY MTN LOCATIONS WILL SEE SCATTERED SNOW SHOWERS
SUNDAY NIGHT. EC SHOWS A SLOWER SOLUTION AS IT CLOSES THIS SYSTEM OFF
OVER NRN AZ. WILL FOLLOW A BLENDED SOLUTION WITH A PREFERENCE TOWARD
THE GFS. SCATTERED SNOW SHOWERS WILL LINGER OVER THE MTNS MONDAY AS
MOIST AIR MASS AND SOME INSTABILITY REMAIN OVER THE REGION.

WE WILL BE UNDER A GENERALLY DRY NW FLOW ALOFT TUESDAY AND
TEMPS WILL BEGIN TO RETURN TO MORE NORMAL READINGS. A STRONGER TROF
MOVES INTO THE PACIFIC COAST WEDNESDAY WITH CONSIDERABLE ENERGY
RAPIDLY MOVING EWRD INTO OUR REGION DURING THE DAY. GFS REMAINS A
BIT FASTER AND NOT AS DEEP AS THE EC. AS WE CLOSE THIS LONG TERM
PERIOD A DEEP TROF IS EXPECTED TO BE OVER THE INTERMOUNTAIN WEST
BRINGING WIDESPREAD PCPN AND MUCH COOLER TEMPS. HOWEVER WITH THAT
SAID SUSPECT SUBSEQUENT MODEL RUNS WILL SHOW SIGNIFICANT CHANGES TO
BOTH INTENSITY AND TIMING. FOR NOW WILL RAISE POPS TO THE HIGH END
SCATTERED CATEGORY.

&&

.AVIATION...
MVFR AND IFR CONDITIONS WILL BE FAIRLY COMMON TODAY...MOST NOTABLY
AT THE MOUNTAIN AIRPORTS AND SURROUNDING MOUNTAINS WILL BE
OBSCURED.  FOG OVER THE MTNS WILL DIMINISH THIS EVENING BUT VALLEY
FOG WILL BECOME DENSE AT TIMES ESPECIALLY NORTH OF I-70. PERIODS OF
IFR/LIFR CEILINGS AND VSBY ARE EXPECTED FOR THE I-70 AIRPORTS KEGE
KASE KRIL KGJT INTO FRIDAY MORNING. SOME LIFTING OF CEILINGS AND
VSBY IS EXPECTED FOR THESE AIRPORTS FRIDAY AFTERNOON. BUT FOG IS
EXPECTED TO REDEVELOP AGAIN CHRISTMAS EVE. ALL SLEDS WILL NEED TO BE
PREPARED TO FLY UNDER INSTRUMENT FLIGHT RULES.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...DENSE FOG ADVISORY UNTIL 9 AM MST FRIDAY FOR ZONE 024.

&&

UPDATE.......JDC
SHORT TERM...JOE
LONG TERM....MC
AVIATION.....JOE
Hazardous weather outlook, Dec 23, 5:02 PM MST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
502 PM MST THU DEC 23 2010

COZ001>014-017>023-UTZ022>025-027>029-241300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
502 PM MST THU DEC 23 2010

...DENSE FOG ADVISORY FOR THE EASTERN UINTA BASIN IN NORTHEAST
UTAH THROUGH EARLY FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...REST OF TODAY AND TONIGHT

SCATTERED SNOW SHOWERS WILL CONTINUE OVERNIGHT ACROSS THE
MOUNTAINS OF WESTERN COLORADO. ADDITIONAL SNOWFALL ACCUMULATIONS
WILL BE LESS THAN 3 INCHES. OTHERWISE...CLEARING SKIES WILL OCCUR
FROM NORTHWEST TO SOUTHEAST OVERNIGHT. AREAS OF DENSE FOG WILL
ALSO DEVELOP ACROSS THE EASTERN UINTA BASIN IN NORTHEAST UTAH.
VISIBILITIES WILL BE RESTRICTED TO LESS THAN 1/4 MILE AT TIMES...
ESPECIALLY IN THE VICINITY OF VERNAL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOW CLOUDS AND FOG WITH POSSIBLE OVER THE EASTERN UINTA BASIN...
INCLUDING VERNAL...FOR THE NEXT FEW DAYS.

THERE WILL BE A CHANCE OF SNOW IN THE MOUNTAINS SUNDAY NIGHT AND
MONDAY...ANY SNOW ACCUMULATIONS ARE EXPECTED TO BE LIGHT.

A COLDER WINTER STORM WILL BE APPROACHING FROM THE WEST ON WEDNESDAY.
THIS STORM HAS THE POTENTIAL TO BRING SNOW TO THE MOUNTAINS AND
VALLEYS WITH THE SNOW LEVEL AT THE VALLEY FLOORS. TRAVEL COULD BE
SIGNIFICANTLY IMPACTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...
REPORTS OF SNOWFALL AMOUNTS WOULD BE GREATLY APPRECIATED.

TGJT

In the hours before

Local storm report, Dec 23, 6:14 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
614 PM MST THU DEC 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     SNOW             MCCLURE PASS            39.09N 107.28W
12/23/2010  M6.0 INCH        GUNNISON           CO   DEPT OF HIGHWAYS

            24 HOUR SNOWFALL

&&

EVENT NUMBER GJT1000919

BK
Local storm report, Dec 23, 6:20 PM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
620 PM MST THU DEC 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     SNOW             GRAND MESA              39.05N 107.87W
12/23/2010  M13.0 INCH       DELTA              CO   DEPT OF HIGHWAYS

            STORM TOTAL SNOW FALL

&&

EVENT NUMBER GJT1000920

BK
Local storm report, Dec 23, 6:22 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
622 PM MST THU DEC 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     SNOW             DOUGLAS PASS            39.60N 108.80W
12/23/2010  M20.0 INCH       GARFIELD           CO   DEPT OF HIGHWAYS

            STORM TOTAL SNOW FALL

&&

EVENT NUMBER GJT1000921

BK
Local storm report, Dec 23, 6:24 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
624 PM MST THU DEC 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     SNOW             LIZARD HEAD PASS        37.81N 107.90W
12/23/2010  M37.0 INCH       SAN MIGUEL         CO   DEPT OF HIGHWAYS

            STORM TOTAL SNOW FALL... WATER EQUIVALENT 2.70

&&

EVENT NUMBER GJT1000922

BK
Local storm report, Dec 23, 6:26 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
626 PM MST THU DEC 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     SNOW             SCOTCH CREEK            37.65N 108.01W
12/23/2010  M37.0 INCH       DOLORES            CO   DEPT OF HIGHWAYS

            STORM TOTAL SNOW FALL... WATER EQUIVALENT 3.50

&&

EVENT NUMBER GJT1000923

BK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Eastern Uinta Basin

When
December 23, 8:00 PM MST to December 24, 8:00 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Mesonet
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Areas of dense fog occurred across the area with visibilities down to a quarter mile or less.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324534.